Teva Pharmaceuticals has expanded the generic losartan recall it announced in April, amid concerns that even more tablets could contain a cancer-causing chemical.
The initial recall already included thousands of bottles of Losartan potassium tablets (six lots of 25 mg strength and 29 lots of 100 mg strength). This expansion adds six lots of the 50 mg strength and four more lots of the 100 mg strength described as:
According to Teva Pharmaceuticals, testing recently detected levels of N-Nitroso-N-methyl-4-aminobutyric acid (NMBA) above 9.82 ppm, the level which the U.S. Food & Drug Administration (FDA) considers acceptable. Over the long-term, exposure to NMBA could increase an individual’s risk for certain cancer.
“Patients taking losartan potassium tablets are advised to continue taking their medication and contact their pharmacist, physician, or medical provider for advice regarding an alternative treatment,” the FDA said. “The immediate risk of harm to a patient’s health is likely to be higher if the medicine is stopped abruptly without alternative treatment.”
Teva Pharmaceuticals is just one of numerous generic drug makers that have recalled Angiotensin II Receptor Blockers (ARB) since last summer. The various medications in this class are indicated to treat high blood pressure, congestive heart failure, and nephropathy in Type 2 diabetes patients.
So far, three different potentially carcinogenic nitrosamines – NMBA, N-nitrosodimethylamine (NDMA) and N-nitrosodiethylamine (NDEA) – were detected in active pharmaceutical ingredients supplied by Hetero Labs of India or China-based Zhejiang Huahai Pharmaceutical Co., Ltd.
In addition to losartan potassium tablets, the recalls have included:
Consumers should contact their pharmacy to determine if their ARB is included in one of these recalls. They can also check regularly-updated lists of recalled valsartan products, losartan medications, and irbesartan products posted on the FDA’s website.
So far, Teva Pharmaceuticals has not received any reports of adverse events related to its losartan recall, but said that “based on the available information, the risk of developing cancer in a few patients following long-term use of the product cannot be ruled out.”